Alert archive / Tennessee / Flash Flood Warnings in 2024
Flash Flood Warning 25, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 23, 2024, 7:07 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2024, 7:07 PM CDT (00:07 UTC)
- Expired
- May 23, 2024, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, TN, Jackson County, TN, Overton County, TN, Pickett County, TN
The radar
The Nashville radar (KOHX), 101 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted.
738
WGUS54 KOHX 240007
FFWOHX
TNC027-087-133-137-240315-
/O.NEW.KOHX.FF.W.0025.240524T0007Z-240524T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
707 PM CDT Thu May 23 2024
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Clay County in middle Tennessee...
Northeastern Jackson County in middle Tennessee...
Northwestern Overton County in middle Tennessee...
Northwestern Pickett County in middle Tennessee...
* Until 1015 PM CDT.
* At 707 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 4 inches of rain have fallen. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Celina, Byrdstown, Dale Hollow Lake, Moss and Whitleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3662 8567 3662 8511 3653 8513 3645 8520
3648 8539 3640 8549 3641 8573 3646 8574
3658 8567
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
ClementsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:38 PM CDT, 29 minutes earlier.
Area forecast discussion, May 23, 6:38 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Nashville TN 638 PM CDT Thu May 23 2024 ...New AVIATION... .UPDATE... Issued at 421 PM CDT Thu May 23 2024 We recently cleared Nashville Metro and areas south of Metro from the severe watch. It looks like after this early evening batch of unimpressive storms moves off to the east we will have a generally quiet evening across the Mid State. Later in the night a few showers could pop up as wave approaches form the southwest, but most areas will have quiet conditions with patches of fog late tonight. Friday will bring development of scattered storms again. Some of the storms that bubble up across our area may be briefly severe during the midday and afternoon and most of the area is under a marginal risk. There may be a greater severe risk with storms coming in from the west Friday evening, and SPC has placed our western counties under a slight risk for this potential. There is a lot of uncertainty how the various storm areas will develop and play out. && .SHORT TERM... (Rest of today through Saturday Night) Issued at 1159 AM CDT Thu May 23 2024 We are catching a break from the convection at this time. The first round of showers and tstms just moved off of our northern Plateau. Mow we are awaiting some development upstream. Also, we are warming into the lower 80s now and our convective temperatures will be on approach. Still expecting shower and thunderstorm development a little later. Capes are quite impressive again today with models showing up to 3000 j/kg. Thus, strong to severe tstms will again be possible this afternoon. 850 mb speeds are rather low at 20 kts so storm structure will need to be sufficient. Otherwise, isolated 2 inch rainfall amounts could pose some flood problems depending on whether or not previously soaked areas are impacted. Those areas appear to be our northwest and also areas just west of the northern Plateau. Moving on, tonight, a shortwave will arrive late and allow some convection to redevelop, especially across our south. Following this, Friday looks somewhat similar to today. A weakening boundary will be located just to our west by afternoon. But the models are picking up on some mid and upper level late day ridging. This also transcends to larger subsidence by late in the day. So, it looks as though we will see morning convection on into the early to mid afternoon, before tapering off. Severity of storms will be primarily cape dependent. So the marginal risk looks reasonable for hail and high winds. Saturday looks as though we will catch a bit of a break. There will still be isolated to scattered activity around. The marginal risk will remain as higher capes are expected in the afternoon. For the near term temps, warm and muggy. Highs 80s, lows 60s. && .LONG TERM... (Sunday through next Thursday) Issued at 1159 AM CDT Thu May 23 2024 In the extended forecast, a fairly strong frontal boundary with upper support will move through late Sunday night. With the more than sufficient instability during the day on Sunday, severe weather becomes more likely. Furthermore, organization looks likely and speeds at 850 mb will be in excess of 40 kts. I will say that the better chance of severe may hold off until evening though when the pre frontal organization picks up. Damaging winds, large hail and a few tornadoes will all be possible. Average qpf amounts are just over a half inch but of course, isolated totals could be in that 1-2 inch range. Showers and thunderstorms will finally move out of the picture by late Monday. The following weather pattern looks nicer with a cooler surface high building southward through the week. The upper levels keep the deeper troughing to our northeast but the shallow push of cooler air will still cool our temps down to seasonal levels through the rest of the period. && .AVIATION... (00Z TAFS) Issued at 632 PM CDT Thu May 23 2024 Thunderstorms that produced recent heavy rain and gusty winds at SRB and CSV have moved east of the area. A few showers remained over the Mid State. Mainly VFR conditions are expected through 04Z. Afterwards, areas of fog and stratus will form, especially for SRB/CSV where LIFR conditions will develop by daybreak. Other sites will vary from VFR to MVFR late night. Daytime Friday will bring mostly VFR conditions. Scattered showers and thunderstorms will form. Coverage and timing is uncertain, so not cluttering up this evening's tafs with those uncertainties. Winds will be light and mainly from the south. && .PRELIMINARY POINT TEMPS/POPS... Nashville 66 83 68 87 / 20 40 50 50 Clarksville 65 83 67 85 / 20 40 40 40 Crossville 61 78 60 81 / 30 50 50 60 Columbia 65 81 65 86 / 30 50 50 50 Cookeville 63 79 63 82 / 20 50 40 60 Jamestown 61 78 61 81 / 40 50 50 60 Lawrenceburg 65 80 66 85 / 30 50 50 50 Murfreesboro 64 83 65 86 / 20 50 40 50 Waverly 64 82 66 85 / 20 50 40 50 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......13 SHORT TERM...21 LONG TERM....21 AVIATION.....13
In the hours before
Local storm report, May 23, 2:04 PM CDT, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
204 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM Hail Algood 36.20N 85.45W
05/23/2024 M0.25 Inch Putnam TN Emergency Mngr
&&Local storm report, May 23, 6:24 PM CDT, 43 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Nashville TN
624 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Tstm Wnd Gst Crossville 35.95N 85.04W
05/23/2024 M58 MPH Cumberland TN ASOS
50 kt gust measured at KCSV.
0448 PM Flash Flood Celina 36.55N 85.50W
05/23/2024 Clay TN Emergency Mngr
Several roads across Clay County are closed
due to high water.
&&The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 11:23 AM CDT | Areal Flood Advisory | OHX | Giles, Lawrence, Lewis, Perry, Wayne | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.